Hail, McKenzie
- When
- June 26, 4:55 PM MST to 4:59 PM MST
- Where
- McKenzie County, 0.83 mi SW of Arnegard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.810, -103.440
Afternoon temperatures climbing into the 90s to near 100 degrees acted to weaken a strong mid-level capping inversion, which led to scattered thunderstorm development over eastern Montana and into western North Dakota. Storms eventually became severe during the evening hours with several reports each of large hail and severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Afternoon temperatures climbing into the 90s to near 100 degrees acted to weaken a strong mid-level capping inversion, which led to scattered thunderstorm development over eastern Montana and into western North Dakota. Storms eventually became severe during the evening hours with several reports each of large hail and severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 4:19 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT TUE JUN 26 2012 .DISCUSSION...THUNDERSTORMS ACROSS EASTERN MONTANA CONTINUE TO MOVE NORTH/NORTHEAST TOWARDS WESTERN NORTH DAKOTA. AN ISOLATED STORM ALSO PUSHED INTO SOUTHWEST NORTH DAKOTA BUT THAT WEAKENED A BIT AS IT MOVED INTO AN AREA OF GREATER CAPPING. THE LATEST RAP SUGGESTS THE STORMS IN EASTERN MONTANA WILL MAINTAIN THEMSELVES THIS EVENING AS THEY MOVE INTO NORTHWEST NORTH DAKOTA...AND WILL INCREASE POPS ACCORDINGLY. THE CHANCE OF A SEVERE STORM REMAINS WITH 0-1KM MLCAPE OF 2500-5000 J/KG AND 0-6KM SHEAR OF 40-50 KTS IN PLACE. THE HEAT ADVISORY REMAINS CONTINUES UNTIL 27.01Z...AND WILL LEAVE THAT IN PLACE UNTIL ITS EXPIRATION. WILL ALSO LET THE RED FLAG WARNING CONTINUE FOR NOW WITH DRIER AIR STILL MOVING INTO THE SOUTHWEST PART OF THE STATE. && .AVIATION...VFR CONDITIONS SHOULD BE THE RULE IN MOST LOCATIONS...HOWEVER THUNDERSTORMS IN EASTERN MONTANA COULD IMPACT KISN OVER THE NEXT COUPLE OF HOURS. WILL CARRY A TEMPO GROUP AT KISN TO COVER THE THUNDERSTORM CHANCES UNTIL 02Z...AND THEN GO BACK TO VFR. WINDS WILL GENERALLY START FROM THE SOUTHEAST...BUT WILL TURN WEST AND THEN NORTHWEST AS A COLD FRONT CROSSES THE REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ009- 010-017>021-031>035-040>046. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NDZ031-032-040- 043. && CK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT TUE JUN 26 2012 NDZ031-032-040-043-272015- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 215 PM MDT TUE JUN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING. TEMPERATURES AROUND 100 DEGREES...RELATIVE HUMIDITY OF 15 TO 20 PERCENT...AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. A HEAT ADVISORY IS ALSO IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A HIGH FIRE DANGER ACROSS SOUTHWESTERN NORTH DAKOTA WEDNESDAY. THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ009-010-017>021-033>035-041-042-044>046-272015- WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-STARK- MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS- 315 PM CDT TUE JUN 26 2012 /215 PM MDT TUE JUN 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY EVENING. NDZ001>005-011>013-022-023-025-036-037-047-048-050-051-272015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH- DICKEY- 315 PM CDT TUE JUN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 435 PM CDT TUE JUN 26 2012 NDZ043-044-262230- ADAMS-BOWMAN- 335 PM MDT TUE JUN 26 2012 ...SPECIAL WEATHER STATEMENT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN HARDING COUNTY OF SOUTH DAKOTA...MOVING NORTHEAST AT 40 MPH INTO SOUTHEAST BOWMAN COUNTY AND SOUTHERN ADAMS COUNTY. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. IN ADDITION...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. * THE THUNDERSTORM WILL BE NEAR... BUCYRUS AND HETTINGER BY 400 PM MDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 526 PM CDT TUE JUN 26 2012 NDZ044-262300- ADAMS- 426 PM MDT TUE JUN 26 2012 ...SPECIAL WEATHER STATEMENT... AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...MOVING NORTHEAST AT 35 MPH INTO SOUTH CENTRAL ADAMS COUNTY. PEA TO PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HETTINGER BY 430 PM MDT... HAYNES BY 440 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 613 PM CDT TUE JUN 26 2012 NDZ017-031-032-270015- BILLINGS-GOLDEN VALLEY-MCKENZIE- 513 PM MDT TUE JUN 26 2012 ...SPECIAL WEATHER STATEMENT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL MCKENZIE COUNTY TO EXTREME WEST CENTRAL GOLDEN VALLEY COUNTY...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TROTTERS... EAST FAIRVIEW... SATHER DAM... CARTWRIGHT... CHARBONNEAU... ALEXANDER... RAWSON... ARNEGARD... THEODORE ROOSEVELT NATIONAL PARK NORTH... WATFORD CITY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 631 PM CDT TUE JUN 26 2012 NDZ009-017-018-031-032-270000- BILLINGS-DUNN-GOLDEN VALLEY-MCKENZIE-WILLIAMS- 531 PM MDT TUE JUN 26 2012 ...SPECIAL WEATHER STATEMENT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WILLISTON TO 65 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SATHER DAM... CHARBONNEAU... TRENTON... CHARBONNEAU... ALEXANDER... WILLISTON... RAWSON... THEODORE ROOSEVELT NATIONAL PARK NORTH... WATFORD CITY... GRASSY BUTTE... ARNEGARD... SPRING BROOK... EPPING... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
The national radar mosaic for the moment the first event began.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Very heavy rain and wind gusts to 25 miles per hour accompanied the large hail. The trained spotter reported no damage.
Winds were estimated by the North Dakota Atmospheric Resource Board.
No reports of damage were received with these severe winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381425, 381427, 381429, 381432, 381430, 381433, 381435, 381436, 381437.